I have been taking Paroxetine.
Over the last 4 years I have been taking Paroxetine 20mg a day and it is noticeable that if I miss one single day without it I fell really bad, dizzy, etc. My question is, is it possible to start reducing gradually the doses while replacing it to something natural? Thank you
Paroxetine is a member of a ‘family’ of medicines called the SSRIs or Serotonin Specific Reuptake Inhibitors. They’re usually used to treat depression but can be given for other reasons. The SSRIs are not addictive in the way doctors describe addiction. You don’t need to take more and more as time goes on to get the same effect, and you don’t crave your medicine if you miss a dose. However, you can get what are called ‘discontinuation symptoms’ when your stop SSRIs, and these tend to happen more often and be more severe in people taking Paroxetine than other SSRIs. They include dizziness, feeling sick, problems sleeping, eating and trembling. Some of these symptoms also happen if you’re depressed, but if they come on when you miss a single dose it’s most likely they are discontinuation symptoms.
I would definitely recommend you speak to your doctor before stopping your antidepressant. The only ‘natural’ alternative medicine which has been shown to be effective is St John’s Wort, which actually contains a chemical exactly like a different kind of antidepressant, and does have problems of its own. If he does recommend coming off your Paroxetine, you should do this very slowly because of the side effects you have had. If you’re taking a single tablet a day, ask your doctor about a liquid form which will let you cut down by just a tiny amount – dropping, say, 5mg (1/4 of the standard 20mg a day dose) on two days a week for a few weeks, then 3 days a week and so on.